FDA Sued for Not Acting on Petition About Antidepressant Harms

2
732

From Maryanne Demasi Reports: “In 2018, a group of physicians and researchers petitioned the FDA to ‘immediately require the addition of boxed warnings and precautions [about Post-SSRI Sexual Dysfunction (PSSD)]’ on the drug labels and asked that ‘Dear Doctor’ letters be issued to prescribers to warn of such risks.

‘Even though the risk of PSSD may be rare, the condition is severe enough to sway someone’s decision to take the drug,’ said [psychiatrist Josef] Witt-Doerring.

‘They might have mild depression and decide they’ll do talk therapy instead of taking the small risk of permanent sexual dysfunction. It’s important for people to have informed consent,’ he added.

While the true rate of harm is unknown, a 19-year retrospective cohort analysis published last year, found 1 in 216 males taking a serotonergic antidepressant (80% took an SSRI) experienced erectile dysfunction long after discontinuing the drug.

Calling on FDA to act

US law requires the FDA to respond within 180 days of receiving a petition, but it has been six years and the agency has remained silent.

This week, Public Citizen filed a lawsuit, on behalf of Dr Antonei Csoka, PSSD researcher and scientific advisor for the PSSD Network, which alleges the FDA has behaved unlawfully in failing to act on the petition, and it asks the Court to order the FDA to issue a decision.

‘The FDA needs to act in a timely way to inform the public about the risks associated with use of these drugs,’ said Michael Kirkpatrick, an attorney with Public Citizen and lead counsel. ‘The FDA’s failure to act exposes consumers to potentially life-long harm.'”

Article →

***

Back to Around the Web

2 COMMENTS

  1. It’s about time. I was on an SSRI for three years. When I got off I had brain zaps, a movement disorder and neuropathy. The worst symptom by far was the persistent restless genital syndrome. Thank God it went away eventually but it was hell on earth. I still have the neuropathy in my feet unfortunately.

    Report comment

  2. Many people, myself included, were put on SSRIs at very young ages before our sexuality developed. SSRIs caused permanently iatrogenic sexual injuries and destroyed our sexual health. My doctor nor my parents informed me that these drugs could do this. I pray we all get justice for what has been robbed from us and hopefully our voices will finally be heard.

    Report comment

LEAVE A REPLY